Posted tagged ‘acetaminophen’

FDA warns of acetaminophen causing severe skin reactions

August 6, 2013

The Pediatric Insider

© 2013 Roy Benaroch, MD

I’ve said in many times here, but it’s worth saying again: any medicine (any real medicine, let’s leave placebos out of this) can cause adverse reactions, and sometimes serious adverse reactions. Even good old Tylenol (acetaminophen), said the FDA in a warning this week.

It’s not time to panic. Serious skin reactions to acetaminophen are really, really rare—the FDA’s warning mentioned 107 serious skin reactions, including 12 deaths, from 1969 to 2012. Considering that millions of doses of acetaminophen are given to children yearly, your child’s risk of this kind of reaction is miniscule.

Still, acetaminophen, like any other drug, really should only be used if needed. It’s great for reducing fever—but that’s really only necessary if the child isn’t feeling well. Fever itself is harmless. But I do recommend using acetaminophen (or ibuprofen after age 6 months) is a child with a fever feels sick and uncomfortable. Acetaminophen is also effective for treating pain, and can safely and effectively be given even before painful experiences, or regularly for a few days when you know there is going to be pain.

About those skin reactions: almost any drug can rarely cause serious skin reactions that can lead to significant skin loss, almost like a large burn. These reactions are probably more common with anti-epilepsy medications and some antibiotics (like Bactrim), though even then they’re quite rare. Still, the most important steps are to 1) avoid medication unless it’s needed; and 2) if there is a worrisome rash, stop taking the medication. The medicine-rashes that are most serious include blistering or painful skin, or reactions that include the lips or eyes, or any widespread rash that’s worsening. If your child has a rash on a medication, contact the prescribing doctor’s office to discuss what you’re seeing and whether stopping the medication is needed. When in doubt, it’s usually best to stop the medicine—though of course that depends on what the medication is for. Call or see your own doctor for advice.

Even though it’s overall a very safe and useful medications, there are other rare problems with acetaminophen. Even relatively small overdoses can cause severe liver toxicity, especially in those with pre-existing liver disease. And there are some links to the use of acetaminophen and asthma (though this is still unclear.)

The FDA is going to require a warning about these skin reactions on all prescription medicines containing acetaminophen, and will “request” that manufacturers include this warning on over-the-counter preparations. That label is going to get crowded!

Acetaminophen safety alert

August 14, 2009

The Pediatric Insider

© 2009 Roy Benaroch, MD

Kelly posted, “After the FDA’s recent announcement about the dangers of acetaminophen overdose, I now think twice before using it for me or my family.  What’s your take on whether the drug is safe in the prescribed dosages – particularly for kids?”

In June, 2009 the FDA released information from an advisory committee studying the safety of medications containing acetaminophen (most commonly known by the brand name Tylenol.) They pointed out that acetaminophen can cause acute and chronic liver injury, which can be fatal. Since then, the manufacturer has started an advertising campaign defending the safety of their product. So who to believe?

Acetaminophen is very, very safe—when taken correctly by people who are not already at risk for liver problems. But it turns out in practice that many, many people have been injured because they didn’t take the medicine right, or didn’t realize that acetaminophen isn’t always safe for everyone.

Who shouldn’t take acetaminophen? Anyone with chronic liver damage or liver disease. The main group are adults who consume too much alcohol. It turns out that not everyone tells their doctor about their alcohol habits, so doctors haven’t necessarily warned people about this. Other causes of chronic liver problems are obesity (so-called “fatty liver” has become the most common cause of liver disease in adolescents), the use of other medicines that affect the liver, and hepatitis. For most children (excluding overweight adolescents), the chance of having liver disease is very, very small.

How do you take acetaminophen correctly? Read the label. Use the included dosing device, and if you’re not sure how to use it, ask your doctor or pharmacist. Don’t combine multiple medications that contain acetaminophen, and make sure that if your child does take other medicines every day, you know if there are interactions between that and acetaminophen (or any other over-the-counter meds you might try.)

One specific recommendation from the FDA committee was to insist that all children’s and infant’s acetaminophen products be sold at the same concentration, simplifying dosing instructions. Right now there are several different strengths of liquids, chewables, and “Junior” tablets that are unnecessary and confusing.

Also, don’t use acetaminophen (or any other medicine) unless you really need to. Fever itself doesn’t necessarily need to be treated with medication (see here and here), but if your child feels lousy, you ought to try to help her feel better.

Alternatives to Tylenol include Motrin or Advil (both are brands of ibuprofen, see here for comparisons), or a non-medical approach like cool towels to reduce a fever, or a gentle heating pad to reduce ear pain.

If your child is in pain or has a fever, acetaminophen is a good safe medication to use. Just use it carefully and correctly, and check with your doctor or pharmacist if there’s any reason to think that your child has liver disease or is on any other chronic daily medication.

Tylenol versus Motrin

April 8, 2009

Katherine asks a question that comes up a lot in practice: “I am wondering when it is best to use Motrin and when to use Tylenol with my children. I brought my son to the doctor recently for a virus causing a bad sore throat with low grade fever. I told the doctor I had been using Tylenol and she said I should be using Motrin. Is Motrin/ibuprofen better for pain relief? If so, in which situations should I should be using Tylenol? Also I have heard about switching between the two drugs – is there any merit to that?”

First, to clear up the names: Tylenol is the most common brand name of acetaminophen; Motrin and Advil are two brands of ibuprofen. Any brand or generic is fine. Avoid the “combo” products, like “Motrin Cold” or “Tylenol with Vodka.”*  These are confusing to use, and are very rarely helpful.

Both ibuprofen and acetaminophen are effective at relieving both pain and fever. For pain, ibuprofen is probably a little more effective; for fever, they work equally well. However, ibuprofen lasts longer, about six hours against acetaminophen’s four. That might make a big difference in the middle of the night.

Ibuprofen should not ordinarily be used in a baby under six months of age. Acetaminophen is safe at any age, even newborns.

For fever, remember that the reason you’re treating fever is to help the child feel better. Fever itself is not harmful. But often children with fever feel achy and miserable, and treatment with acetaminophen or ibuprofen can help them feel better.

Some people suggest “alternating” ibuprofen and acetaminophen. There is one study from Israel that did show using them alternating every three hours seemed to provide better relief than using one medicine alone; but in that study the doses were different from what’s typically used in the United States, so it’s hard to know for sure. If you do alternate the meds, you ought to keep a chart so you and other caretakers don’t end up giving extra doses of the wrong medicine.

Acetaminophen and ibuprofen are both quite safe if dosed correctly. Be especially careful if you’re using both medicines together, using them for more than a few days, or if your child is dehydrated. Any of these circumstances will increase the risk for dangerous side effects.

I like to keep things simple. In my home, since all of my children are over six months, I use generic ibuprofen for pain or fever. IF a child has a return of these symptoms and it hasn’t been six hours since the last dose of ibuprofen, I use acetaminophen as a “pinch hitter” to give an early dose, then resume the ibuprofen if symptoms come back again.

* – OK, I made this one up. But it sounds like a good idea for parents with headaches. I ought to patent that….